Restless Leg Sydrome

Discussion in 'General Parenting' started by waytootired, Jul 11, 2007.

  1. waytootired

    waytootired New Member

    Does anyone's difficult child have restless leg syndrome? Mine complains of weird feelings in legs. psychiatrist says it's not Akathisia because the sensations aren't constant. difficult child says it's a jiggley feeling, like his legs are having seisures inside. He is afraid that he is going to be paralized. It's worse when he is sitting, not using his legs.

    I posted about these leg sensations before....with his behavior and being bored. But I am finding that the leg thing is really and big part of the problem because when he is just sitting watching t.v.(not active) is when he starts complaining that he is bored, that his legs bother him and then the bad behaviors & drama start....I think he uses the bored excuse because his legs are bugging him and he doesn't know how to deal with it. ??
  2. Sara PA

    Sara PA New Member

    Maybe he's really scared. Some kids will say anything rather than admit they are scared about something. If his legs feel funny and he feels like they might not hold him up, he might be afraid there's something wrong with him...and there probably is.

    Is this the one taking Risperdal? The doctor is wrong about the feeling having to be constant. It can be intermittent and can occur more frequently when sitting down. Might want to take him a copy of this:
  3. waytootired

    waytootired New Member

    Sara PA: Thanks for the article...I will email it to our psychiatrist tonight!

    We actually went off Risperdal two days ago. I am giving my difficult child a placebo for awhile to see if the leg thing gets better or continues. I expected my difficult child to be Heck-on-wheels, but he's actually been pretty good, still complaining of the legs though. Any idea how long it takes Risperdal to be out of his system?
  4. Marguerite

    Marguerite Active Member

    I get restless leg syndrome as part of my neurological package. mother in law - same deal (different neurological package, though).

    Your difficult child has described it very well. It's a blasted nuisance, especially when you're trying to be still such as watching TV or trying to sleep. When you're busy and actually USING your legs, it's less of an issue and not noticeable. In fact, I think the problem only really surfaces when the muscles of your legs are trying to fully relax. I don't notice it when driving a car, for example.

    Treatment - I've been prescribed valium but I don't like taking it too often. I only take it when the legs are stopping me from sleeping. If it's just TV watching, I put up with it or jiggle my legs a bit.

    When you first notice you have it, it's really irritating and a bit scary. You wonder what is wrong with you and if it could be connected to a seizure disorder. In my case I think it's due to an occasionally lowered nerve transmission threshhold, with some motor neurons partly firing but not in any coordinated way, so instead of the whole muscle being moved in a large way, it's just some muscle fibres twitching so feebly that you can't really define it. Sometimes I can watch and see part of my muscle twitching, but often it's just a feeling.

    Getting up and going for a walk can help. The feeling should ease or go away while you're making the muscles work in a large group. If the problem is still there when you stop you could try it again, perhaps working the muscle harder to the point of exhaustion. But if it still doesn't fix it - valium. Or talk to the doctor about the possibility of it being related to a medication he's on.

    Something else I've done to stop it - I've used a TNS machine. It gets the muscle groups twitching together in a coordinated fashion and the restless leg vague feeling goes away.

    It's nothing to worry about, but it could indicate a need to review medication, or it could just be one of those things in a growing kid. If you think he can understand the physiology of nerve transmission and muscle function, explain it to him (or get him to read up on it). Sometimes understanding can be reassuring.

  5. Steely

    Steely Active Member

    Yea waytootired, I believe doctor is wrong as well - it can and probably is akatasia. It could be restless leg syndrome, but it seem too coincidental that it started when he started the risperdal.

    This is exactly - exactly what happened to my difficult child on seroquel. He was miserable! Some of it was drama, but I know he was not making the crux of it up, just by the way he described it. We would be watching tv, and he would just start getting all revved up because his legs felt so horrible, agitated, and weird.

    I hope your psychiatrist will listen to you.....if not you might just have to be the one to insist you want your son to try a different medication.
  6. TerryJ2

    TerryJ2 Well-Known Member

    Get him to drink a lot of Gatorade or Powerade. If he truly has RLS he's got to get his electrolytes back up.
    And you're correct to see if having the Risperdal wear off will have an effect.
    He's awfully young to have restless leg syndrome. Has he had any back injuries that may have led to that?
    Have his legs caused him problems when he's NOT watching something scary?
    Sorry, just so many possibilities here.
  7. waytootired

    waytootired New Member

    Thanks for the information.....I am eager to see the next few days, off the Risperdal, how his legs feel. We will then have a better idea! He felt better, not so scared, knowing that I have an idea of what's is going on with his legs...possibly RLS.

    You guys make me feel so much better..that I'm not going crazy with my thoughts. It sure helps running things past you all.